Hail, Hettinger
- When
- June 26, 1:04 PM MST to 1:14 PM MST
- Where
- Hettinger County, 2.38 mi W of Regent
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.420, -102.600
Hail up to the size of half dollar coins lasted ten minutes.
In the early afternoon of June 26th, Severe Thunderstorm Watch 518 was issued in anticipation of severe thunderstorms developing and intensifying along and ahead of a surface boundary across western South Dakota and central North Dakota, and ahead of a series of upper level vorticity maxima advancing northeast into North Dakota. Tornado watch 522 was then issued in the early evening and replaced…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the early afternoon of June 26th, Severe Thunderstorm Watch 518 was issued in anticipation of severe thunderstorms developing and intensifying along and ahead of a surface boundary across western South Dakota and central North Dakota, and ahead of a series of upper level vorticity maxima advancing northeast into North Dakota. Tornado watch 522 was then issued in the early evening and replaced eastern portions of Severe Thunderstorm Watch 518. This upgrade was due to discrete supercells developing along a warm front where enhanced ascent and strong low level wind shear coincided.
Multiple tornado and several severe thunderstorm warnings were issued. Multiple reports of large hail, several reports of severe thunderstorm wind gusts, and two confirmed tornado reports were received from the mid afternoon hours through the mid evening hours. In addition, very heavy rainfall over north central and south central North Dakota prompted the issuance of several flash flood warnings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 26, 2:20 AM MST, 10 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 420 AM CDT FRI JUN 26 2009 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT AT 3 AM CDT THIS MORNING A SURFACE TROUGH HAS MOVED INTO WESTERN NORTH DAKOTA. THE TROUGH IS FORECAST TO MOVE SLOWLY EAST...TO CENTRAL NORTH DAKOTA BY EARLY AFTERNOON...AND TO THE RED RIVER VALLEY BY MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN THE NORTHWEST AND NORTH CENTRAL WITH ISOLATED DEVELOPMENT ELSEWHERE AND ARE LIKELY TO PERSIST THROUGH THE MORNING WITH INCREASED DEVELOPMENT IN THE AFTERNOON. THE NAM AND GFS BOTH SHOW HIGH PRECIPITABLE WATER AND A K INDEX 35 OR HIGHER ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING...LEADING TO POTENTIAL FOR HEAVY RAIN FROM THUNDERSTORMS. THE GFS INDICATES 700 MB WINDS OF 10 TO 15 KTS AND THE LAYER STORM MOTION WINDS ARE EQUALLY LIGHT INDICATING SLOW MOVING THUNDERSTORMS. CONSEQUENTLY...WILL ISSUE A FLASH FLOOD WATCH FOR CENTRAL AND PARTS OF NORTH CENTRAL NORTH DAKOTA. IN ADDITION...APPEARS THAT STRONG CAPE WITH LITTLE CIN POINTS TOWARD POTENTIALLY SEVERE THUNDERSTORMS. COLD ADVECTION BEHIND THE TROUGH TONIGHT INTO SATURDAY WILL COOL THE TEMPS BUT COULD SEE SOME THUNDERSHOWERS IN THE AFTERNOON DUE TO CONVECTION IN THE COOLER AIRMASS. RIDGING ALOFT WILL KEEP SATURDAY NIGHT AND SUNDAY DRY. .LONG TERM...MONDAY THROUGH THURSDAY... EXTENDED PERIOD WILL BEGIN WITH UPPER LOWS OVER WESTERN CANADA AND THE GREAT LAKES ON MONDAY. THIS WILL RESULT IN A FRONTAL SYSTEM PASSAGE MONDAY NIGHT AND TUESDAY ASSOCIATED WITH THE WESTERN CANADIAN UPPER LOW. TRAILING COLD FRONT EXPECTED TO BE THE FOCUS FOR SCATTERED THUNDERSTORMS INTO TUESDAY AND TUESDAY NIGHT. MAIN DYNAMICS NORTH OF THE REGION BUT RELATIVELY STRONG MID LEVEL FLOW SHOULD BE SUFFICIENT FOR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. .AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES FRIDAY MORNING. AT 12Z...A COLD FRONT IS FORECAST TO EXTEND FROM MANITOBA ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA. THIS FRONT WILL MOVE SLOWLY EAST TODAY AND WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS MAINLY CENTRAL AND EASTERN NORTH DAKOTA. ABUNDANT LOW LEVEL MOISTURE AND SLOW MOVING FRONTAL SYSTEM WILL MAKE HEAVY RAIN A POSSIBILITY. THIS THREAT WILL OCCUR OVER CENTRAL AND EASTERN NORTH DAKOTA AFTER 4 PM CDT THIS AFTERNOON AND OVERNIGHT. UNTIL THEN THE EARLY PERIOD OF THE TAFS WILL BE VFR WITH WIDELY SCATTERED THUNDERSTORMS MAINLY ACROSS THE NORTH. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY MORNING FOR NDZ005-013-022-023-025-034>037-042-045>048-050-051. && TSW/WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 444 AM CDT FRI JUN 26 2009 NDZ001>004-009>012-017>021-031>033-040-041-043-044-270945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK- SLOPE-HETTINGER-BOWMAN-ADAMS- 444 AM CDT FRI JUN 26 2009 /344 AM MDT FRI JUN 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ005-013-022-023-025-034>037-042-045>048-050-051-270945- ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 444 AM CDT FRI JUN 26 2009 /344 AM MDT FRI JUN 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE TROUGH WILL MOVE INTO CENTRAL NORTH DAKOTA BY EARLY AFTERNOON...THE SLOWLY EAST INTO THE RED RIVER VALLEY TONIGHT. WARM MOIST AIR OVER THE AREA WILL HELP PRODUCE SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR LATE AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 952 AM CDT FRI JUN 26 2009 NDZ003-004-261515- BOTTINEAU ND-RENVILLE ND- 952 AM CDT FRI JUN 26 2009 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BOTTINEAU AND NORTHERN RENVILLE COUNTIES UNTIL 1015 AM CDT... AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SHERWOOD...OR 51 MILES NORTHWEST OF MINOT...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... SHERWOOD AND LORAINE AROUND 1005 AM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LEBLANG
The Bismarck radar (KBIS), 146 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
10 hail, 6 thunderstorm wind, 2 heavy rain, 2 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Hail up to the size of half dollar coins lasted ten minutes.
A thunderstorm produced 1.40 inches of rainfall in 20 minutes.
Strong thunderstorm winds were accompanied by heavy rain.
Very heavy rain accompanied the large hail.
A brief tornado touchdown occurred in open country. The tornado impacted no structures and so no damage was done.
A tornado briefly touched down in open country. The tornado impacted no structures and so no damage was done.
A trained spotter reported strong thunderstorm winds and heavy rainfall.
A trained spotter reported strong thunderstorm wind gusts and heavy rainfall.
An estimated thuderstorm wind gust of 70 mph was reported by the public. Large tree branches were broken.
Residents of rural Turtle Lake reported window damage to homes and vehicles from the large hail.
A trained spotter reported a strong thunderstorm wind gust.
One to three inches of rain fell over the Bismarck area in 45 minutes. The heaviest rainfall occurred across northern sections of the city. This resulted in widespread street flooding and overturned manhole covers. A few homes suffered water damage to basements.
A public report of 3.6 inches of rain was recieved.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for North Dakota, 2009Warnings in North Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173110, 173112, 173111, 173113, 173115, 173116, 173117, 173118, 173119, 173120, 173121, 173122, 173123, 173124, 173125, 173126, 173127, 173128, 173129, 173130, 173564, 173131.